Regular Departments
February 1982

Nitroglycerin-Induced Hypotension and Bradycardia

Author Affiliations

Washington, DC

Arch Intern Med. 1982;142(2):416. doi:10.1001/archinte.1982.00340150216043

To the Editor.  —I read with interest, in the July Archives, the article entitled "Nitroglycerin-Induced Hypotension and Bradycardia" by Khan and Carleton (1981;141:984). I first reported, in 1971, such a combination of hypotension and bradycardia after sublingual nitroglycerin and/or chewable isosorbide dinitrate administration.1 This unusual response, which occurs in 5% of patients receiving these drugs, sometimes can be disquieting, especially if it occurs during coronary arteriography when it is almost routine now to administer nitroglycerin before repeating left ventriculography to exclude reversible asynergy and before repeating coronary arteriography to exclude coronary spasm.Although bradycardia may have a possible aggravating effect on hypotension, atrial pacing did not prevent the development of nitroglycerin-induced hypotension.1 Both the hypotension and bradycardia, however, could be partially corrected by Trendelenburg's position or intravenous administration of 0.5 to 1.0 mg of atropine sulfate.1 It is important, not only for the clinical cardiologist but also

First Page Preview View Large
First page PDF preview
First page PDF preview